Antibiotic use in the United States is among the highest in the world. In fact, this class of drugs is prescribed to four out of five Americans every year. They are an effective treatment and prevention for a variety of bacterial infections ranging from pneumonia to UTIs. And most of us have taken antibiotics at some point in our lives.

My most recent experience was six months ago after dental surgery. The dentist prescribed a seven-day course of antibiotics after pulling my wisdom teeth. I did not think twice. I followed his instructions because I wanted to avoid tooth infection.

However, the treatment did come with its side effects. I noticed that I had sluggish bowel movements after taking them. Since I have seen the records of patients who reported loose stools and diarrhea after taking antibiotics, I at first thought it must have been from something else. But it wasn’t.

Of course, none of the information in this article should be considered medical advice. But, hopefully, it will give you something to discuss with your doctor on your next visit.

Side Effects of Taking Antibiotics

When doctors prescribe antibiotics, they believe that the benefits will outweigh the possible side effects. The most common antibiotic side effects are an upset stomach, soft stools, vomiting or photosensitivity. Most people know about and expect these side effects and many doctors and pharmacists may warn you about them. But I find that constipation is usually overlooked as one of these side effects.

Constipation is the most frequent digestive complaint in the United States. It is a condition in which you typically have difficulty releasing solid waste from your body. Stools are generally infrequent – fewer than three each week – or hard, dry and small, making them very painful and difficult to pass.

Constipation can be very damaging to your health because it limits your body’s ability to get rid of toxins, which may result in the weakening of your immune system. Some consequences of constipation may include development of chronic and degenerative illness such as cancer, autoimmune disorders, accelerated aging, cataracts, rheumatoid arthritis, cardiovascular and many other diseases.

The Antibiotics-Constipation Link

As a group, Baby Boomers have very good reasons to be concerned about constipation. We are five times more likely than younger adults to have constipation or constipation-related problems. We also are more likely to be prescribed antibiotics for a variety of health issues. Since there may be a link between antibiotics and constipation, we should keep this in mind and be proactive in protecting our digestive systems.

Antibiotics may cause constipation in two ways. The first is by wreaking havoc with your gut bacteria and the second is by depleting your body of key minerals it needs for your gastrointestinal system to function at its best.

We have a large community of all sorts of bacteria living in our gut that helps our bodies digest food as well as eliminate waste. Antibiotics can kill many of these beneficial bacteria while it is attacking the infection-causing bacteria.

Consider the loss of good bacteria as “collateral damage” in your war on disease. The result of losing these “good” bacteria may cause an imbalance in your gut flora, which unfortunately, leads to a variety of forms of intestinal distress. This may include constipation. Studies show antibiotics may negatively affect upwards of 30% of the good bacteria in our guts.

In addition to impacting your gut bacteria, antibiotics in your body may affect your ability to absorb certain critical minerals like magnesium. Good magnesium levels ensure proper motion of the gut, relaxing the muscles of the intestines so that food can pass through the digestive tract. That is why deficiency in magnesium often causes constipation.

How Can You be Proactive?

Monitor your mineral levels and test the levels of “good bacteria” in your gut, especially if you are on long-term antibiotic therapy. You may even need supplements if taking certain types of antibiotics.

Eat foods rich in good bacteria. These foods include many yogurts, pickles, sauerkraut, kefir and kombucha. You also may consider taking a good probiotic supplement, but just make sure it has been clinically proven to survive the journey to your intestines. Talk with a qualified physician about increasing your intake of these foods or supplements either when you start or just after your finish your antibiotic therapy. A very recent study found evidence that hospitals using probiotics closer to the first dose of an antibiotic regimen reduced the negative impact of antibiotics.

You can boost your magnesium levels through the foods you most likely eat every day. For magnesium, nothing beats green vegetables such as spinach and chard, or foods like almonds and black beans.

A Word of Caution

I am a firm believer in knowing what is going on in my body before I embark on any kind of preventative or curative program, whether it be exercise, supplements or diet. I would ask that you do the same.

So, if you’re taking antibiotics and you start having constipation, first check to see how the antibiotics may be impacting your gut flora or nutrient levels before you start taking probiotics or changing your diet. There are simple laboratory tests you can take that will tell you what is going on with the population of gut flora or your nutrient levels. Then you can work with a qualified physician to make the most appropriate decisions.

What is your experience with the gastrointestinal side effects of antibiotics? How did you handle them? What other remedies did you find that worked for you? Tell us about it. Please join the conversation.

Joy Stephenson-LawsJoy Stephenson-Laws is the founder of Proactive Health Labs, a national non-profit health information company that provides education and tools needed to achieve optimal health. Her most recent book is Minerals – The Forgotten Nutrient: Your Secret Weapon for Getting and Staying Healthy, available through Amazon, iTunes and bookstores.

Let's Have a Conversation!